Alert archive / Mississippi / Flash Flood Warnings in 2010

Flash Flood Warning 13, NWS New Orleans, LA

July 16, 2010Amite County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Jul 16, 2010, 4:25 PM CDT for Amite County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2010, 4:25 PM CDT (21:25 UTC)
Expired
Jul 16, 2010, 7:30 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Amite County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2010-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2010-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2187 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

684 
WGUS54 KLIX 162125
FFWLIX
MSC005-170030-
/O.NEW.KLIX.FF.W.0013.100716T2125Z-100717T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
425 PM CDT FRI JUL 16 2010

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  AMITE COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITY OF LIBERTY...

* UNTIL 730 PM CDT

* AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR LIBERTY...MOVING SOUTHEAST
  AT 10 MPH.

* DOPPLER RADAR HAS INDICATED THAT ALMOST 4 INCHES OF RAIN HAS 
  FALLEN WITHIN THE WARNED AREA WITHIN THE PAST HOUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INHES! ARE POSSIBLE IN THE 
WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3133 9104 3136 9057 3104 9059 3103 9103

$$
JT
1 follow-up statement
593 
WGUS74 KLIX 162305
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
605 PM CDT FRI JUL 16 2010

MSC005-170030-
/O.CON.KLIX.FF.W.0013.000000T0000Z-100717T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AMITE MS-
605 PM CDT FRI JUL 16 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR AMITE
COUNTY...

AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAS INDICATED 
THAT ABOUT 4 INCHES OF RAIN HAS FALLEN IN AND AROUND THE CITY OF 
LIBERTY AND JUST EAST OF THE CITY OF CROSBY.

THE RAIN HAS SINCE TAPERED OFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

JT

LAT...LON 3133 9104 3136 9057 3104 9059 3103 9103

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:26 PM CDT, 59 minutes earlier.

Area forecast discussion, Jul 16, 3:26 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
326 PM CDT FRI JUL 16 2010

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER THE WESTERN ATLANTIC WITH THE RIDGE
AXIS EXTENDING ACROSS THE FLORIDA PANHANDLE. A WEAKNESS EXISTS
ALONG LONGITUDE 90W COINCIDENT WITH A WEAK SURFACE TROUGH THAT
EXTENDS FROM THE NORTHERN GULF TO THE YUCATAN PENINSULA. DEEP
SURFACE LOW IS SITUATED NORTH OF THE GREAT LAKES REGION WITH A
FRONT EXTENDING SOUTHWESTWARD INTO SOUTHERN MISSOURI.

&&

.SHORT TERM...
MODEL GUIDANCE...WITH THE EXCEPTION OF THE NAM...IS IN GOOD
AGREEMENT CONCERNING THE SHORT TERM FORECAST. A RELATIVELY WET
WEEKEND IS IN STORE FOR THE AREA. THE NAM APPEARS TO BE FAR TOO
AGGRESSIVE WITH ITS TREATMENT OF THE SURFACE TROUGH CURRENTLY
LOCATED ALONG 90W. FOR THIS REASON...HAVE GENERALLY IGNORED THE
NAM IN DEFERENCE TO THE MORE REASONABLE GFS AND ECMWF FORECASTS.

SOUTHEASTERLY OR SOUTHERLY WINDS WILL CONTINUE TO PUMP GULF
MOISTURE INTO THE AREA. ADDITIONALLY...THE WESTWARD MOVING
SURFACE TROUGH WILL CONTINUE TO PROVIDE A FOCUSING MECHANISM FOR
THE CONVECTION. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY.
HOWEVER...A FEW STORMS COULD BECOME STRONG TO LOCALLY SEVERE. THE
MAIN THREAT FROM ANY OF THE STRONG/SEVERE STORMS WILL BE STRONG
AND DAMAGING WINDS. SOME STORMS WILL ALSO BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL THAT COULD LEAD TO PONDING OF WATER ON LOW
LYING ROADWAYS AND IN AREAS OF POOR DRAINAGE.

INCREASED CLOUD COVER AND RAIN CHANCES WILL ALSO HELP TO KEEP
AFTERNOON TEMPERATURES NEAR OR EVEN SLIGHTLY BELOW NORMAL.

.LONG TERM...
MODELS ARE IN FAIRLY GOOD AGREEMENT IN THE LONG TERM AND FEW
CHANGES HAVE BEEN MADE TO THE GOING FORECAST. LOOKS LIKE AN UPPER
LEVEL RIDGE WILL TAKE HOLD OF THE SOUTHEAST CONUS. WITH AN INFLUX
OF SOME DRIER AIR ALOFT...EXPECT RAIN CHANCES TO BEGIN DECREASING
ON MONDAY. HOWEVER...STILL EXPECT THE TYPICAL 30-40 PERCENT POP
EACH DAY AS THERE SHOULD STILL BE ENOUGH MOISTURE IN THE COLUMN TO
FIRE OFF SCATTERED CONVECTION. IN ADDITION...WITH THE CLOUD COVER
DECREASING...EXPECT AFTERNOON HIGHS TO CLIMB BACK INTO THE 90S
THROUGH THE FIRST HALF OF THE WORK WEEK.

BY MIDWEEK...BOTH THE GFS AND THE ECMWF FORECAST A FAIRLY RIGOROUS
TROPICAL WAVE TO MOVE INTO THE CENTRAL GULF. THIS SHOULD RESULT IN
ANOTHER INFLUX OF TROPICAL AIR AND A CORRESPONDING INCREASE IN
POPS ACROSS THE AREA. WILL MAINTAIN THE GOING FORECAST WITH HIGH
END CHANCE POPS ACROSS THE REGION. THE WAVE SHOULD PULL OFF TO
THE WEST PRETTY QUICKLY...AND EXPECT THE RIDGE TO BUILD INTO THE
AREA ONCE AGAIN BY THURSDAY.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD OUTSIDE OF
CONVECTION. CONVECTION SHOULD DISSIPATE SHORTLY AFTER SUNSET AS
DAYTIME HEATING COMES TO AN END. AS SOUTHEAST WINDS CONTINUE TO
PUMP DEEP GULF MOISTURE INTO THE AREA...EXPECT A BROKEN CLOUD DECK
AROUND 5KFT TO DEVELOP ACROSS THE AREA. THERE MAY BE SOME SPOTTY
FOG IN THE MORNING.

&&

.MARINE...
HIGH PRESSURE CENTERED OVER THE NORTHWEST GULF WILL CONTINUE TO
WEAKEN AS IT MOVES INTO TEXAS. EXPECT HIGHER THAN NORMAL POPS TO
CONTINUE THROUGH THE WEEKEND AS A WEAK SURFACE TROUGH CONTINUES
ITS WESTWARD TREK THROUGH THE GULF. HIGH PRESSURE WILL ONCE AGAIN
BUILD INTO THE AREA FOR THE FIRST PART OF THE WORK WEEK...WITH A
RETURN TO LIGHT TO MODERATE SOUTHEAST OR EAST WINDS AND SEAS
GENERALLY AROUND 2 FEET THROUGH MOST OF THE WORK WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  89  73  89 /  30  70  40  60
BTR  76  91  77  90 /  30  70  40  60
ASD  77  88  75  89 /  30  70  40  60
MSY  77  88  77  90 /  30  70  40  60
GPT  77  87  76  89 /  40  70  40  60
PQL  75  87  74  90 /  40  70  40  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

95/DM
Hazardous weather outlook, Jul 16, 11:05 AM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1105 AM CDT FRI JUL 16 2010

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-171100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1105 AM CDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
THUNDERSTORMS WILL CONTINUE OVER COASTAL AREAS THIS MORNING AND
THEN DEVELOP FURTHER INLAND BY EARLY AFTERNOON. A FEW OF THESE
THUNDERSTORMS COULD BECOME LOCALLY SEVERE... PRODUCING STRONG GUSTY
WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL OF UP TO 2
INCHES. SOME STREET FLOODING MAY OCCUR IN REGIONS OF HEAVIER
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE THROUGH
THURSDAY...AS A MORE UNSETTLED WEATHER PATTERN TAKES HOLD. THE MOST
LIKELY PERIOD OF NUMEROUS THUNDERSTORMS WILL BE SATURDAY AND SUNDAY
AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES THROUGH THE REGION.
STRONG THUNDERSTORMS WILL BE POSSIBLE EACH DAY. THE MAIN THREAT FROM
THESE THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL...FREQUENT
LIGHTNING STRIKES...AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MANNING

In the hours before

Special weather statement, Jul 16, 1:57 PM CDT, 2 hours 28 minutes before
LAZ037-161945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
157 PM CDT FRI JUL 16 2010

...STRONG THUNDERSTORM MOVING NORTHWEST AFFECTING ST. HELENA
PARISH...

AT 152 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTH OF GREENSBURG...OR ABOUT 2 MILES
NORTH OF EASLEYVILLE...MOVING NORTHWEST AT 5 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  RURAL ST. HELENA PARISH AT 210 PM

THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 45 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

MANNING
Special weather statement, Jul 16, 3:01 PM CDT, 1 hour 24 minutes before
LAZ038-162030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
301 PM CDT FRI JUL 16 2010

...STRONG THUNDERSTORM AFFECTING TANGIPAHOA PARISH...

AT 256 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES NORTHEAST OF TANGIPAHOA. THE
THUNDERSTORM WAS NEARLY STATIONARY.

THE STRONG THUNDERSTORM WILL BE NEAR...
  TANGIPAHOA BY 330 PM...

THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 45 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

MANNING
Special weather statement, Jul 16, 3:33 PM CDT, 52 minutes before
LAZ038-162100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
333 PM CDT FRI JUL 16 2010

...STRONG THUNDERSTORM MOVING EAST AFFECTING TANGIPAHOA PARISH...

AT 329 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST OF
FRANKLINTON TO 8 MILES NORTH OF AMITE...MOVING EAST AT 5 MPH.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF THE
INDICATED PARISH.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

MANNING
Special weather statement, Jul 16, 3:43 PM CDT, 42 minutes before
MSZ069-162115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
343 PM CDT FRI JUL 16 2010

...STRONG THUNDERSTORM MOVING SOUTHEAST AFFECTING AMITE COUNTY...

AT 338 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR LIBERTY...OR ABOUT 4 MILES NORTHWEST OF
LIBERTY...MOVING SOUTHEAST AT 5 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  LIBERTY BY 415 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

MANNING

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:43 AM CDTSevere Thunderstorm WarningLIXJackson47 min
Jul 16, 10:27 AM CDTSevere Thunderstorm WarningLIXJackson48 min
Jul 16, 3:51 PM CDTSevere Thunderstorm WarningLIXAmite39 min

Nearby

Flash Flood Warnings in Mississippi, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.